Dealing with sexual health problems

Loss of sexual drive or desire (libido) can have a significant impact on quality of life and feelings of self-worth, and may contribute to emotional problems such as anxiety and depression.

Sexual problems are common during times of stress, such as when someone receives an HIV-positive diagnosis. This can be a time of shock, worry, and disbelief and sexual desire and performance can suffer as a result. Concerns about possibly passing HIV on to your sexual partners can also affect sex and intimacy. 

Other everyday issues can affect sexual desire and performance, for example work or relationship difficulties. Excessive intake of alcohol or recreational drugs can diminish both the desire and ability to have sex and some prescribed treatments (including certain antidepressants) can affect sexual function.

Some anti-HIV drugs have been reported to cause impotence, with some evidence suggesting that combinations containing ritonavir (Norvir) are particularly likely to cause sexual dysfunction. 

Sexual problems in women with HIV haven't been as extensively studied, but can involve difficulties with arousal and lubrication.

Don’t be ashamed if you’re not happy with the way you feel about sex or about your sexual performance. Try talking to your partner or a trusted friend about what you are feeling or experiencing. 

If it is a medicine which is causing your sexual problems it might be possible to change it to one that does not have these side-effects. It is also possible that your doctor will be able to refer you to a specialist counsellor where you will have an opportunity to talk through your concerns and problems.

In some cases, medicines may also be able to help. The drugs sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra) are tablets used to treat impotence in men, which work by increasing blood flow to the penis, making it more sensitive to touch. However, these drugs can have potentially dangerous interactions with other drugs, including several anti-HIV drugs, so it is important to talk to your doctor about them. The recreational drug poppers must not be used with Viagra, Cialis, or Levitra under any circumstances as this can result in a dangerous drop in blood pressure.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.